Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 2, 2023, 7:11 PM CST for 6 counties in Texas; Eddy County, New Mexico. It took effect at Jan 3, 2023, 8:00 AM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2023, 7:11 PM CST (01:11 UTC)
- In effect from
- Jan 3, 2023, 8:00 AM CST
- Expired
- Jan 4, 2023, 12:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WWUS74 KMAF 030111 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 711 PM CST Mon Jan 2 2023 TXZ277-031315- /O.EXB.KMAF.HW.W.0001.230103T1200Z-230104T1200Z/ Davis Mountains- Including the city of Fort Davis 711 PM CST Mon Jan 2 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Davis Mountains. * WHEN...From 6 AM Tuesday to 6 AM CST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-271-031315- /O.CON.KMAF.HW.W.0001.000000T0000Z-230104T1200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 711 PM CST Mon Jan 2 2023 /611 PM MST Mon Jan 2 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ WEDNESDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 6 AM CST /5 AM MST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ059-272>276-278-031315- /O.NEW.KMAF.WI.Y.0002.230103T1700Z-230104T0600Z/ Eddy County Plains-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Mentone, Van Horn, Pecos, Marfa, and Alpine 711 PM CST Mon Jan 2 2023 /611 PM MST Mon Jan 2 2023/ ...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TUESDAY TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Loving and Eastern Culberson Counties, Van Horn and Highway 54 Corridor, Reeves County Plains, Marfa Plateau and Davis Mountains Foothills, and Chinati Mountains. * WHEN...From 11 AM CST /10 AM MST/ Tuesday to midnight CST /11 PM MST/ Tuesday night. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
188 WWUS74 KMAF 030915 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 315 AM CST Tue Jan 3 2023 NMZ027-TXZ270-271-041400- /O.EXT.KMAF.HW.W.0001.000000T0000Z-230104T1400Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 315 AM CST Tue Jan 3 2023 /215 AM MST Tue Jan 3 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM CST /7 AM MST/ WEDNESDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 AM CST /7 AM MST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ277-041400- /O.EXT.KMAF.HW.W.0001.230103T0915Z-230104T1400Z/ Davis Mountains- Including the city of Fort Davis 315 AM CST Tue Jan 3 2023 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM CST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph...higher above 5500 feet. * WHERE...Davis Mountains. * WHEN...Until 8 AM CST Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ059-272>276-278-040600- /O.EXT.KMAF.WI.Y.0002.230103T1400Z-230104T0600Z/ Eddy County Plains-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Mentone, Van Horn, Pecos, Marfa, and Alpine 315 AM CST Tue Jan 3 2023 /215 AM MST Tue Jan 3 2023/ ...WIND ADVISORY NOW IN EFFECT FROM 8 AM CST /7 AM MST/ THIS MORNING TO MIDNIGHT CST /11 PM MST/ TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Loving and Eastern Culberson Counties, Van Horn and Highway 54 Corridor, Reeves County Plains, Marfa Plateau and Davis Mountains Foothills, and Chinati Mountains. * WHEN...From 8 AM CST /7 AM MST/ this morning to midnight CST /11 PM MST/ tonight. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
829 WWUS74 KMAF 031930 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 130 PM CST Tue Jan 3 2023 NMZ027-TXZ270-271-277-041200- /O.CON.KMAF.HW.W.0001.000000T0000Z-230104T1400Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 130 PM CST Tue Jan 3 2023 /1230 PM MST Tue Jan 3 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM CST /7 AM MST/ WEDNESDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 AM CST /7 AM MST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ059-272>276-278-040600- /O.CON.KMAF.WI.Y.0002.000000T0000Z-230104T0600Z/ Eddy County Plains-Loving-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Mentone, Van Horn, Pecos, Marfa, and Alpine 130 PM CST Tue Jan 3 2023 /1230 PM MST Tue Jan 3 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... * WHAT...West winds 25 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Loving and Eastern Culberson Counties, Van Horn and Highway 54 Corridor, Reeves County Plains, Marfa Plateau and Davis Mountains Foothills, and Chinati Mountains. * WHEN...From 8 AM CST /7 AM MST/ this morning to midnight CST /11 PM MST/ tonight. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 2, 5:13 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 2, 5:13 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Mon Jan 2 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 228 PM CST Mon Jan 2 2023
An upper low swinging across CO today will move over KS tonight and
into NE Tuesday. A secondary trough associated with this low will
cross SE NM and W TX Tuesday before an upper ridge over the Western
US begins to build into the area Tuesday night.
A Pacific front is pushing across the area today leaving a gusty W
wind in its wake. Temperatures will be a little cooler tonight with
lows in the 30s and 40s. Highs Tuesday will be 10 to 15 degrees
cooler than today with readings in the 50s and 60s with a few 70s
along the Rio Grande. Lows Tuesday night a few degrees cooler than
tonight.
Have an extended wind event ongoing. A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains through Tuesday
night. Highest gust at GDP today has been 64 kts. There is also a
Wind Advisory in effect for SE NM, the Western Permian Basin, and
most locations west of the Pecos River this afternoon because of the
Pacific front.
No rain expected tonight through Tuesday night.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 228 PM CST Mon Jan 2 2023
The shortwave trough responsible for the strong winds Tuesday into
Tuesday night will be departing Wednesday morning, allowing winds to
quickly die down by 12z Wednesday to start the period. Winds will
still be westerly and downsloping in the afternoon, enough to keep
the area in the 50s and 60s. On the heels of the aforementioned
shortwave, some cooler air will push in late Wednesday, leading to a
chilly morning on Thursday. Low temperatures will be in the low 30s
to upper 20s north of I-20 and upper 30s to low 40s to the south,
actually close to normal for early January. Southerly return flow
quickly sets back up on the day Thursday while upper level ridging
builds in Thursday into Friday. High temperatures on Thursday will
once again be in the 60s, staying above average, with 60s and 70s
expected on Friday.
Another trough is set to move into the north-central Plains Saturday
into Sunday, serving to flatten the ridge some and send a weak cold
front our way. This front will arrive Saturday afternoon,
restricting high temperatures to the mid 60s north of I-10, while
70s will maintain further south. Temperatures look to stay near
average Sunday and Monday with quasi-zonal upper level flow. The only
chances for precipitation in the long term will be Sunday into
Monday with some isentropic ascent behind the front. For now,
wouldn't put much stake into it as there is still disagreement
between the GFS and ECMWF on this occurring so chances remain quite
low.
-Munyan
&&
.AVIATION...
(00Z TAFS)
Issued at 511 PM CST Mon Jan 2 2023
Very windy conditions behind a cold front will subside somewhat
overnight, but remain gusty at most terminals. This won't last
long as very gusty west winds are expected again Tuesday
afternoon. Most terminals could see gusts approach 35 kts yet
again. Otherwise, VFR is expected through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 61 40 62 / 0 0 0 0
Carlsbad 38 57 35 60 / 0 0 0 0
Dryden 43 68 42 69 / 0 0 0 0
Fort Stockton 42 62 40 64 / 0 0 0 0
Guadalupe Pass 33 47 33 51 / 0 0 0 0
Hobbs 35 56 33 58 / 0 0 0 0
Marfa 30 56 30 58 / 0 0 0 0
Midland Intl Airport 41 60 38 62 / 0 0 0 0
Odessa 41 60 38 62 / 0 0 0 0
Wink 40 60 35 62 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 6 PM CST this evening for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...72
LONG TERM....16
AVIATION...29Hazardous weather outlook, Jan 2, 2:15 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CST Mon Jan 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-032015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CST Mon Jan 2 2023 /115 PM MST Mon Jan 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Windy to very windy conditions are expected across a large portion of the region. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through tonight, and a Wind Advisory is in effect for the Southeast New Mexico Plains and portions of West and Southwest Texas this afternoon. Blowing dust may produce localized visibility reductions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Windy to very windy conditions will continue across the area Tuesday through Wednesday morning. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through early Wednesday morning. Advisory level winds are expected elsewhere, especially Tuesday afternoon. Blowing dust may produce localized visibility reductions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jan 2, 7:01 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
01/02/2023 M62 MPH MIDLAND TX ASOS
ASOS STATION KMAF MIDLAND.
0344 PM NON-TSTM WND GST 1 WSW SEAGRAVES 32.94N 102.57W
01/02/2023 M56 MPH GAINES TX MESONET
MESONET STATION 15 SEAGRAVES 1SW.
0200 PM NON-TSTM WND GST 5 NNW ODESSA 31.92N 102.40W
01/02/2023 M62 MPH ECTOR TX ASOS
ASOS STATION KODO ODESSA.
0137 PM NON-TSTM WND GST 2 SSE LAMESA 32.71N 101.94W
01/02/2023 M58 MPH DAWSON TX MESONET
MESONET STATION 18 LAMESA 2SE.
0138 AM NON-TSTM WND GST 3 NNW PINE SPRINGS 31.93N 104.83W
01/02/2023 M62 MPH CULBERSON TX MESONET
MESONET STATION GDBT2 THE BOWL.
1038 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
01/02/2023 M64 MPH CULBERSON TX MESONET
MESONET STATION 60 PINE SPRINGS GMNP.
1145 AM NON-TSTM WND GST 21 W BENNETT 32.05N 103.57W
01/02/2023 M59 MPH LEA NM MESONET
MESONET STATION FW9688 JAL.
1114 AM NON-TSTM WND GST 5 WSW OTIS 32.33N 104.25W
01/02/2023 M55 MPH EDDY NM ASOS
ASOS STATION KCNM CARLSBAD.
1115 AM NON-TSTM WND GST 3 N LAKEWOOD 32.66N 104.36W
01/02/2023 M59 MPH EDDY NM MESONET
MESONET STATION NMC37 SEVEN RIVERS.
&&Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.